Virginia, 2017

Damaging Wind in Virginia, May 29, 2017

May 29, 2017 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of the Virginia Northern Neck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of the Virginia Northern Neck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 29, 3:44 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 29, 3:44 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
444 PM EDT Mon May 29 2017

.SYNOPSIS...
A cold front stalls north of the region late tonight through
midweek. Meanwhile, weak low pressure tracks across North
Carolina tonight and off the Outer Banks Tuesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Latest surface analysis places weak low pressure now well off
the Delmarva coast, with associated sfc warm front lifting
across the Delmarva at 19z. To the west, a slow moving cold
front crossing the central Appalachians from the Mid-South/Ohio
Valley. Aloft, deep occluded cyclone continues to spin over the
Upper Great Lakes into Ontario, with the associated surface
cold front extending from the Great Lakes back into the Central
Plains.

Latest GOES-16 Low to mid level WV imagery showing increasing
moisture pushing across the area from central NC, with a
deepening CU field across the lower Mid-Atlantic this afternoon.
Southern half of the area is largely capped, but have noted a
few isolated showers/storms as expected along the E VA coast in
association with sea/bay-breeze. Therefore have a 20% POP along
and east of I-95 for the late aftn hours. Sky cover averages
partly to mostly cloudy for the late afternoon hours, with a
lull in precipitation still expected early in the evening.
However, expect showers to re-develop by mid to late evening,
owing to an area of weak low pressure lifting across central NC
toward SE VA/NE NC after 00z/8pm EDT tonight w/associated
shortwave energy pushing across the southern third of the area
within WSW flow aloft. Forecast PoPs area generally 20-40%
across southern/SE VA into NE NC late tonight, with a narrow
area of likely POP installed along and north of the Albemarle
Sound. Thunder mention has been maintained overnight due to the
presence of some mid-level instability. Becoming mostly cloudy
overnight with lows ranging through the 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Weak/diffuse sfc cold front becomes aligned parallel to W-SW
flow aloft Tuesday, stalling immediately N-NW of the region.
Meanwhile, the aforementioned broad surface low pushes off the
Northern Outer Banks Tuesday morning, with a lull in pcpn once
again anticipated for much of the morning/early afternoon.
Another period of isolated to widely sct showers and T-Storms is
anticipated on Tuesday. However, areal coverage will be confined
primarily to the SE CWA. Model consensus indicates that forcing
will be a bit more muted across the local area, with stronger
shortwave pushing across SW to NE across Eastern NC Tuesday,
just southeast of the local area. Therefore, POP remains in
20-40% range over far SE VA/NE NC, and 20-30% for the Nrn
Neck/Ern Shore. Highs Tuesday range from the mid 70s to around
80 at the coast to the mid 80s inland, after morning lows
ranging through the 60s.

There will be little change in conditions Tuesday night through
Wednesday. Good model agreement exists that deep upper trough over
Ontario/Upper Great Lakes sharpens Tuesday night and Wednesday.
However, there remains a lack of any trigger for convective
development during this period with mid-level flow becoming
downslope by afternoon. Therefore , have again capped pops at no
higher than slight chance Tuesday night, and mainly dry (except far
SE) on Wednesday. Lows Tuesday night range through the 60s, followed
by highs Wednesday in the upper 70s/around 80 at the coast to the
mid-upper 80s inland.

Mid-level trough axis will shunt surface cold front across the area
Wednesday night. Given later timing, have maintained only a slight
chc for showers and storms for now. Post-frontal W-NW flow and
surface high pressure building from the west should combine to yield
a dry forecast on Thursday. After early morning lows in the upper
50s to mid 60s, look for highs thursday in the low to mid 80s
inland...mid to upper 70s Lower Eastern Shore and along area
beaches.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Another unsettled period ahead as the models show a frontal boundary
stalling across the region next weekend with several waves of low
pressure moving along it. This combined with upr level energy and a
good low level moisture feed results in chc pops Late Friday through
Sunday night, except likely Sat afternoon and evening as that seems
to be the time frame of the most significant low. Data suggests
locally heavy downpours with another widespread 1-2 inch rainfall
psbl. Highs 80-85. Lows mid-upr 60s.

Latest trends show the system moving offshore Mon with weak high
pressure building into the region. Kept slght chc pops for now until
better confidence of removing pops. Cooler with highs 75-80.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
As of 17z...A warm front was lifting northeast through the Maryland
Eastern Shore. A weak cold front will move through this evening.
Another weak cold front will cross the area from northwest to
southeast Tuesday evening with a stronger front coming through
on Wednesday night.

In the wake of the clearing of stratus...cumulus was developing
across the area. Winds from the west and northwest will shift back
to easterly toward evening. With onshore flow...another round of
MVFR/IFR stratus and some fog will likely develop overnight and
slowly improve mid to late morning Tuesday.

OUTLOOK...Scattered mainly late day and evening thunderstorms are
expected Tuesday with rather isolated activity late Wednesday. Dry
weather is forecast Thursday. Chances for convection return Friday
afternoon and become a likelihood on Saturday afternoon. Patchy fog
or stratus is possible each morning within a few hours of sunrise.

&&

.MARINE...
No headlines expected despite a number of wind shifts this week. A
weakening cold front crosses the area tonight with S-SE winds
averaging 10-15 kts behind it. Seas 2-4 ft, highest off the Md
coast. The front washes out along the coast Tuesday as another
weakening front approaches from the west. Winds generally S-SW at 10
kts or less. The front pushes just offshore late Tuesday night as
flow becomes west to northwest at 10-15 knots. Seas 2-4 ft.

The next cold front crosses the waters Wed night. Only weak CAA
progged behind it resulting in continued sub-SCA conditions. High
pressure builds over the waters for the end of the work week.

&&

.TIDES/COASTAL FLOODING...
High astronomical tides combined with an onshore flow will
result in another round of near to minor flooding issues with
tonights high tide cycle. Thus, coastal flood advisories /
statements have been issued to cover the next high tide cycle.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory from 9 PM this evening to 2 AM EDT
     Tuesday for MDZ024-025.
     Coastal Flood Advisory from 3 AM to 7 AM EDT Tuesday for
     MDZ021>023.
NC...None.
VA...Coastal Flood Advisory from 11 PM this evening to 4 AM EDT
     Tuesday for VAZ084-086.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AJZ/MAM
LONG TERM...MPR
AVIATION...LSA
MARINE...MPR
TIDES/COASTAL FLOODING...MPR
Hazardous weather outlook, May 29, 6:32 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
732 PM EDT Mon May 29 2017

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>083-085-087>090-
092-093-095>100-509>525-302345-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Middlesex-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
732 PM EDT Mon May 29 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-302345-
Dorchester-Wicomico-Somerset-
732 PM EDT Mon May 29 2017

...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 7 AM EDT TUESDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-025-302345-
Inland Worcester-Maryland Beaches-
732 PM EDT Mon May 29 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ084-086-302345-
Gloucester-Mathews-
732 PM EDT Mon May 29 2017

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 6:02 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
702 PM EDT MON MAY 29 2017

VAZ075>078-292345-
Northumberland-Richmond-Westmoreland-Lancaster-
702 PM EDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND...SOUTHEASTERN
RICHMOND...SOUTHEASTERN WESTMORELAND AND NORTH CENTRAL LANCASTER
COUNTIES...

At 701 PM EDT, a strong thunderstorm was located near Warsaw, moving
southeast at 25 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.

Locations impacted include...
Warsaw, Robley, Callao, Lancaster, Kinsale, Hague, Heathsville,
Farnham, Haynesville, Lewisetta, Lottsburg, Threeway, Avalon,
Nuttsville, Edwardsville, Lyells, Middletons Corner, Dodlyt, Lara and
Browns Store.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3804 7656 3803 7655 3803 7654 3800 7645
      3797 7641 3795 7634 3791 7627 3774 7651
      3792 7672 3800 7681 3808 7667
TIME...MOT...LOC 2301Z 303DEG 23KT 3800 7671

jm
Special weather statement, May 29, 6:15 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
715 PM EDT MON MAY 29 2017

VAZ064-076-519-521-522-300000-
Western King and Queen-Richmond-Western Essex-Eastern Essex-Caroline-
715 PM EDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KING AND QUEEN...
WEST CENTRAL RICHMOND...EAST CENTRAL CAROLINE AND CENTRAL ESSEX
COUNTIES...

At 714 PM EDT, a strong thunderstorm was located near Newtown, or 8
miles west of Champlain, moving east at 25 mph.

Wind gusts of 30 to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tappahannock, Champlain, Newtown, Howertons, Beazley, Sparta, Hustle,
Elevon, Central Point, Rexburg, Naylors Beach, Mount Landing, Brays
Fork, Salvia, Indian Neck, Dunbrooke and Caret.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3804 7681 3794 7684 3793 7684 3794 7685
      3793 7686 3792 7685 3792 7684 3782 7686
      3796 7728 3806 7719
TIME...MOT...LOC 2314Z 284DEG 22KT 3798 7714

jm
Special weather statement, May 29, 6:50 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
750 PM EDT MON MAY 29 2017

VAZ077-078-300030-
Northumberland-Lancaster-
750 PM EDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND NORTHEASTERN
LANCASTER COUNTIES...

At 749 PM EDT, a strong thunderstorm was located over Heathsville, or
near Robley, moving southeast at 20 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Fair Port, Heathsville, Wicomico Church, Lara, Browns Store, Regina,
Avalon, Reedville, Lilian, Edwardsville, Howland, Fleeton, Middletons
Corner, Dodlyt, Rehoboth Church, Beanes Corner and Moon Corner.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3787 7619 3782 7621 3780 7623 3777 7623
      3775 7627 3769 7626 3767 7628 3783 7652
      3785 7651 3787 7655 3789 7654 3791 7655
      3798 7646
TIME...MOT...LOC 2349Z 309DEG 18KT 3788 7648

jm

The radar

The Norfolk radar (KAKQ), 105 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
May 29, 7:09 PM EST
Where
Richmond County, 1.29 mi ESE of Emmerton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.890, -76.660

Trees were downed and blocking Drinking Swamp Road just south of Route 360.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703325.